How To Handle Muscle Aches from Taking Statins

Statin is an effective medication that lowers cholesterol level, thereby preventing heart problems. It is also said to protect people from heart attack and stroke and can also prevent Alzheimer’s disease and osteoporosis. Although considered a miracle drug, statin also has side effects like any other drug. Muscle ache is one of its widely reported side effects. Although generally non-fatal, statin-induced muscle ache should be immediately and properly addressed, as it might impair a person’s ability to do everyday duties and might worsen over time. If you are currently experiencing statin-induced muscle pain, here’s what you should do.

  • Pay your doctor a visit. Muscle ache that occurs during statin therapy is in all likelihood caused by the drug. Some patients don’t attribute the pain to the drug and so fail to address the condition. But this you have to remember: If you feel muscle ache any time during your therapy, immediately go to your doctor. He will assess your condition and lower your dosage or have you stop the medication altogether. When muscle ache is gone, he might prescribe you to restart statin at a reduced dosage or the same dosage.
  • Consider taking other cholesterol-lowering drugs. Discuss with your doctor other drugs that you can take to lower your cholesterol. There are several options your doctor may present to you, which might include more tolerable statin drugs. Discuss with him other benefits and possible side effects that you might experience when taking the drugs.
  • Take supplements. If you continue to be on statin, consider taking coenzyme Q-10. As claimed by some studies, this supplement will help in significantly reducing muscle aches, but may cause insomnia and stomach upset. Coenzyme Q-10 is available where vitamins are sold. The decision to take coenzyme Q-10 should be discussed with your doctor.
  • Have your blood tested. Continuous statin medication and persistent muscle ache might lead to a condition called rhabdomyolosis. This condition often occurs when statin is taken in combination with other drugs. Rhabdomyolosis is a rare case of muscle inflammation that can lead to muscle deterioration, kidney failure, and eventually death. This condition elevates the CPK level in the blood, so a blood test is called for to properly diagnose this condition. If you experience muscle ache during your statin medication, it is necessary to have a blood test to rule out rhabdomyolosis.
  • Take Vitamin D. Deficiency in Vitamin D can also lead to muscle weakness. So to at least improve the condition of your muscles during your statin medication, make sure to get adequate amount of Vitamin D. Again, discuss your desire to take Vitamin D with your doctor.

Remember to keep an open communication line with your doctor when you are on statin therapy. Notify him in case you feel that the muscle ache has progressed and causes severe muscle weakness. Inform your family of your condition as well. Your family will help you cope with the pain and assist you whenever you are physically unable to do a task.


Share this article!

Follow us!

Find more helpful articles: